Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Goodland, KS

May 2, 2003Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 2, 2003, 3:14 PM MDT for Yuma County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 3:14 PM MDT (21:14 UTC)
Expired
May 2, 2003, 4:15 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 022114
SVRGLD
COC125-022215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CLARKVILLE...OR ABOUT 18 MILES
  NORTH OF YUMA...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKVILLE AT 320 PM MDT
  WAUNETA AT 415 PM MDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 4047 10276 4037 10280 4025 10221 4041 10208

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:40 PM MDT, 34 minutes earlier.

Area forecast discussion, May 2, 2:40 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT FRI MAY 2 2003

THUNDERSTORMS CURRENTLY DEVELOPING IN AREA OF HIGHER SURFACE THETAE
AND FAVORABLE UPPER SUPPORT ACROSS YUMA AND DUNDY COUNTIES ARE
EXPECTED TO MOVE MAINLY ACROSS NORTHERN PORTION OF FORECAST AREA
THIS EVENING.  MOVEMENT OF CELLS WILL BE EAST AT 25 MPH WHILE AREA
OVERALL LIFTS SOMEWHAT NORTHEAST.  MAIN THREAT FROM STORMS WILL BE
HAIL.  A LOT OF THE ACTIVITY WILL LIFT OUT OF THE NORTHERN COUNTIES
BY EARLY EVENING SO HAVE ONLY 30 AND 40 POPS ACROSS THE AREA TONIGHT.

AVN AND ETA MODELS DIFFER ON LOCATION OF SURFACE LOW DEVELOPING
LATER SATURDAY WITH ETA BEING FURTHER NORTH AND WARM TONGUE POKING
UP INTO GLD AREA.  AVN KEEPS THINGS FURTHER SOUTH IMPLYING A COOLER
AFTERNOON AND MORE SOUTHEAST SURFACE WINDS.  CURRENT SHORT TERM
FORECAST BASED HEAVILY ON ETA MODEL.  BEST CHANCE OF THUNDERSTORMS
SATURDAY AFTERNOON WILL BE OVER NORTHEAST PART OF FORECAST AREA
WHERE ETA INDICATES DECENT WARM FRONT SETTING UP.  SOUTHWEST PORTION
OF FORECAST AREA HAS GOOD POTENTIAL TO GET DRY SLOTTED WITH
SOUTHWEST WINDS.  LOWEST POPS HAVE BEEN PLACED IN SW AREA TOMORROW
AFTERNOON.

AS SURFACE LOW DEVELOPS AND PULLS EAST ON SUNDAY...MODELS HINT AT
SOME MOISTURE WRAPPING AROUND AND WORKING SOUTHWARD BENEATH COOLER
AIR ALOFT.  POTENTIAL FOR AFTERNOON INSTABILITY SHOWERS SUNDAY...
ESPECIALLY ACROSS NORTHERN 2-3 TIERS OF COUNTIES.

MAIN CONFLICT BETWEEN MODELS IN THE MONDAY-FRIDAY TIME FRAME IS THE
GFS WANTING TO BRING OUT A SIGNIFICANT SHORT WAVE TROUGH IN THE
SOUTHERN STREAM TUESDAY NIGHT AND WEDNESDAY.  ALTHOUGH IT APPEARS
MAIN ENERGY WOULD BE FURTHER SOUTH...IF THIS SCENARIO PANS OUT WOULD
NEED TO ADD SOME POPS AND MORE CLOUDS TUESDAY NIGHT INTO WEDNESDAY.
FOR NOW...PREFER FLATTER SOLUTION OF EUROPEAN MODEL AND ENSEMBLE
SPAGHETTI PLOTS FROM GFS.  IN LIGHT OF THIS...HAVE KEPT THINGS DRY
MONDAY THROUGH THURSDAY WITH ZONAL FLOW ALOFT AND WEAK RIDGING AT
SURFACE.  BY LATE IN THE WEEK IT LOOKS LIKE RETURN FLOW WILL BRING
SOME POTENTIAL FOR CONVECTION FRIDAY SO HAVE ADDED CHANCE OF
PRECIPITATION WITH WARMER TEMPERATURES ON DAY 7.

.GLD...NONE.

DLF
Hazardous weather outlook, May 2, 10:20 AM MDT, 4 hours 54 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SOMEWHAT MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE REGION
THROUGH TONIGHT. ANOTHER IN A SERIES OF UPPER LEVEL STORM SYSTEMS
WILL MOVE ACROSS THE AREA...AND PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON...MAINLY ACROSS THE HIGHER TERRAIN OF COLORADO. THERE IS A
SLIGHT CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE EAST OF
A LINE FROM YUMA COLORADO TO WILD HORSE COLORADO. THESE STORMS WILL
THEN DRIFT EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA DURING
THE LATE AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE HAIL UP
TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN..SATURDAY THROUGH THURSDAY

INSTABILITY AND MOISTURE WILL INCREASE SATURDAY. A STRONGER UPPER
LEVEL STORM SYSTEM WILL MOVE INTO THE REGION...AND CAUSE SCATTERED
THUNDERSTORMS TO DEVELOP SATURDAY AFTERNOON. THESE STORMS WILL
CONTINUE INTO SATURDAY NIGHT. THERE IS A GOOD CHANCE THESE
THUNDERSTORMS WILL BECOME SEVERE SATURDAY AFTERNOON AND NIGHT. AT
THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

SOME THUNDERSTORM ACTIVITY COULD LINGER INTO THE MORNING HOURS ON
SUNDAY. HOWEVER...THE PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:41 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.